According to my calculation, I currently take 35 pills/day, plus anxiety meds PRN. I usually take one of those per day. It's technically 33, but I break 2 Depakotes in half, and if it is another addition to what I swallow it counts. So, that's a lot of meds.
The last few months I have felt horribly tired. However, there were plenty of good reasons and nobody was worried, even me. I've been working very hard with Dr. Mind on very emotional stuff and it was draining. It had been a long time since I had vacation. I was depressed/mixed. And my thyroid med was in need of adjustment. Plus I'm on enough sedation to make most people spend their lives in bed, yet I'm up and running 14 hours/day.
It never occurred to me that my meds could be causing it since I've been on all of them a long time. Obviously they make me tired, but that shouldn't drastically increase unless something else causes it.
A couple weeks ago I got a deal on Zyrtec at Sam's Club. I have been taking generic all summer. I've been on Zyrtec through the allergy season for years, but my meds have changed a good bit in the last year. One of those changes was that I started taking atarax (hydroxyzine) for anxiety. It is an anti-histamine, related to benadryl, and I discovered it worked well for me when I had the lamictal rash last spring.
I knew I was taking 2 anti-histamines, but I still even had allergy symptoms, so I figured it didn't matter. The doctors thought it was fine. And then I got the name brand bottle. On the back it said not to use if you are sensisitive to hydroxyzine. I thought hmmm, wonder if this turns into hydroxyzine, causing me to be taking a big dose of it rather than the small one we intend. I tried to look it up, but ran into problems wherever I tried. I also backed off taking it at night and felt better immediately.
Saturday that was the first thing I asked my doctor. She looked it up and I was correct. Zyrtec turns into hydroxyzine, and then the part of hydroxyzine that makes it anxiety reducing is eliminated, leaving Zyrtec less sedating and not calming, but still increasing sedation when combined with Atarax.
So, my public service announcement: Be careful what you combine and ask lots of questions. Nobody ever thought about this being why I was so tired. After all, it's just Zyrtec, right?